Weight loss drugs cause Immense Hair Loss

Celebrated weight loss drugs Ozempic and Wegovy are causing immense hair fall, as reported by a number of people across America who were so excited to use these weight loss drugs for easy shedding of pounds.

Weight loss drugs

Weight loss drugs and reported hair loss

An American TikToker who lost 60lbs with Ozempic, reported that she lost a good volume of her hair and her hairline had receded, which she now tries to cover up with makeup.

Another patient felt so miserable after the huge hair loss, she said that she would rather be happy being fat than being skinny with bald spots.

Hair loss is not a listed side effect of Ozempic. For Wegovy, the side effect appeared in clinical trials in three percent of patients on this drug as compared to one percent on the placebo.

Ozempic and Wegovy have already been linked to some nasty side effects, out of which, the odd one is rapid muscle loss. The loss of muscle makes your skin become loose and hanging. This actually makes you look older instead of being younger after weight loss. Another is that the lost weight can come back after you stop the medication. You really need to put in rigorous efforts if you wish to stay there.

Wegovy and Ozempic both are made from the same drug, semaglutide. The Seamglutide workd by suppressing appetite to cut down the taken calories to trigger weight loss. The only difference is that Wegovy, uses a higher dose of semaglutide than Ozempic.

Another American user of the weight loss drug Mounjaro, said her hair was falling out in clumps while she brushed it or showered. 

How the weight loss drugs cause hair loss?

Doctors are not yet clear on what exactly causes the immense hair loss. Some of them say that this it can be possibly triggered by rapid weight loss.

A temporary thinning of hair, termed telogen effluvium, can be triggered by rapid weight loss hormones or leading to resources being directed away from hair.

This causes hair follicles to suddenly switch to the resting phase or the telogen phase of their growth cycle, causing hair to fall out.

This could also be due to the lesser diet intake because of appetite suppression by these weight loss drugs. So one is the limited diet, second is If one doesn’t watch out the diet to cover the balanced nutrition profile then too hair fall can occur.

But doctors insist that this hair loss is temporary, and that new hair will start growing at a later time.

Temporary hair loss can appear around three months after rapid weight loss, Doctors say. This may take up to six months to resolve fully.

Mounjaro, another popular weight loss drug

The same type of hair loss has also been recorded in patients taking another weight loss medication, Mounjaro.

The Mounjaro uses a different drug, tirzepatide, which acts both on the same receptors as semaglutide and on a separate group of receptors. Like the semaglutide, it also suppresses appetite to help patients lose weight.

The Eli Lilly company, which is behind the drug, says that hair loss was reported in clinical trials of this drug but generally it was short-lived.

Among the patients who reported hair loss on Ozempic was Becca, from the US, who had lost 40lbs while taking Ozempic.

She said, ‘I feel like my hairline has definitely receded a little bit or just gotten like a little bit thinned out.’

She said that she now fills out her hairline with make-up.

Another patient on Mounjaro said, ‘I know it’s to be expected when you have a rapid weight loss but the rate at which it’s falling out is terrifying.’

Amanda Staffor, from Kentucky, who is also taking Mounjaro, posted a video online where she held up a clump of hair saying that this had fallen out of her hair while she was in the shower. She said this keeps happening a lot.

She said: ‘this is how much hair I’m losing every time I shower, and you can imagine the total hair loss.

More than 5 million Americans received a prescription for Ozempic in 2022, compared to 230,000 in 2019.

And the number is growing further, with more than 373,000 prescriptions filled in the last week of February alone. This is double the number from same time last year.

‘Hair loss is a side effect that has been associated with significant weight loss in many previous clinical trials for obesity treatment,’ a spokesman said.

Dr Susan Massick, a dermatologist at Ohio State University who has prescribed these drugs to patients, said: ‘What is really striking for folks is that there are no scalp symptoms’.

‘It doesn’t hurt, there’s no itching, but when you run your hands through your hair, you can get a handful of hair. It can be really disconcerting to see this.

CONCLUSION

At the end of the day, we can say that the genuine methods are always the best. Weight loss drugs can be equally difficult to retain only positive effects. One should always watch for diet and lifestyle in the very first place.

FAQs(Frequently asked questions)

Will hair loss from weight loss reverse?

The doctors claim that it reverses, however if you stop taking the weight loss drugs then there are high chances that the weight will come back unless you make rigorous diet and lifestyle changes.

Can a 1200 calorie diet cause hair loss?

If you consume less than 1300 calories per day, the chances of telogen effluvium(hair loss) increase.

What is Telogen effluvium (TE)?

Telogen effluvium (TE) Is a hair shedding disorder in which the patient experiences more daily hair loss than normal.

What is the most successful weight loss drug?

A study in 3,411 people concluded that people taking phentermine lost the highest percentage of body weight in 12 weeks. 

My name is Amanpreet Kaur Samra. M.S. Biochemistry. I'm the founder and writer of this blog. I have been teaching Biochemistry for a good number of years. I started this blog because I have always been very passionate about writing, in particular about Nutrition and Healthy Weight Loss.

1 thought on “Weight loss drugs cause Immense Hair Loss”

Leave a Comment